Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Co-trimoxazole linked to sudden death in elderly taking ACE inhibitors or ARBs

Researchers have again warned GPs to avoid prescribing co-trimoxazole to elderly people who are taking ACE inhibitors or ARBs, after finding it could be responsible for sudden deaths in a vulnerable group of these patients.

The Canadian team - who previously found a seven-fold increased odds of hyperkalaemia-related admissions in older people taking ACE inhibitors or ARBs who were prescribed co-trimoxazole - used prescription data to identify residents of Ontario, aged over 65, who were taking ACE inhibitors or ARBs.

Among these, they found just over 1,000 patients who had died suddenly after being given a prescription for an antibiotic used for urinary tract infections, and matched them to around 3,000 control patients.

Compared with amoxicillin, a prescription of co-trimoxazole in the previous seven days was linked to a 40% increased relative risk of sudden death. This equated to three sudden deaths following co-trimoxazole prescription, compared with one following a prescription of amoxicillin, the researchers said.

A smaller 30% increased risk was seen within seven days of a prescription of ciprofloxacin - which the authors noted is not so commonly used for straightforward UTI, and is known to be a cause of arrhythmia. However, this disappeared when the researchers considered prescription within 14 days, whereas for co-trimoxazole the increased risk was even greater (50%)

No increase in risk was observed for the antibiotics nitrofurantoin or norfloxacin at either time point.

The researchers suggested the increased risk of sudden death during treatment with co-trimoxazole could be down to ‘unrecognized arrhythmic death due to hyperkalemia, a well described complication of the use of trimethoprim in this setting’.

The team concluded: ‘We suggest that, when clinically appropriate, clinicians either choose alternate antibiotics or limit the dose and duration of co-trimoxazole treatment. When co-trimoxazole is prescribed, close monitoring of serum potassium is advisable in susceptible patients.’

BMJ 2014; available online 30 October

Readers' comments (6)

  • Does anyone actually use this these days??

    Unsuitable or offensive? Report this comment

  • John Glasspool

    Exactly my thoughts. I used to use it a fair amount 20+ years ago. But even then data came along saying that it had an increased mortality when used in older people.

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    Somehow the Canadian was using Co-trimoxazole instead of Trimethoprim for UTI?
    The message here seems to be trimethoprim causing arrhythmia in the presence of hyperkalaemia related to ACE inhibitors and ARB in older people?

    Unsuitable or offensive? Report this comment

  • very old news

    Unsuitable or offensive? Report this comment

  • Was amazed when I arrived in Canada to find that "sulfa" as they call it was ( and still is) widely prescribed- mainly for UTIs.Trimethoprim on its own is rarely prescribed.
    Not surprisingly lots of patients will tell you they react badly to "sulfa".
    I actually thought it had been taken off the market in the UK years ago- but when I looked ( 5 years) ago- it was still around but I hadn't prescribed for 10-15 years.

    Unsuitable or offensive? Report this comment

  • from my understanding,Cotrimoxazole usage has been limited to treating Pneumocystitis carinii infection,a feature in AIDS patients.Urinary infection should be trated with available alternate medicines ,using C7S of sepecimen as a guide.Cranberry juice can be used in very mild cases,being careful to change it non Cotrimoxazole antibiotics ASAP,if required

    Unsuitable or offensive? Report this comment

Have your say